What can be done to treat mouth and vaginal sores from chemo?
What can be done to treat mouth and vaginal sores from chemo? My best friend is on her 23rd of 24 treatments for breast cancer. She is now goes on Mondays for the chemo, back again on Thursdays for a shot and then has 2 weeks off. She will be doing three doses of this treatment. She just finished her second dose and will be having her last treatments the week of March 31. Since this last dose she has had severe mouth and vaginal soars and severe vaginal pain. She has started valtrex among other things and is trying sitz baths. Is there anything else she can try. She has dealt with all the treatments and other pains from the treatments but this is now overcoming her. Any advise will be appreciated
Mouth and vaginal sores are a common side effect of chemotherapy because the chemo agents affect the fast growing cells of the skin inside the mouth. Read more about how to prevent and treat mouth sores here.
Unfortunately, vaginal sores are trickier, but there are things your friend can do. Wear loose fitting clothes and cotton underwear so that air can circulate. Since mouth and vaginal sores are likely the result of an overgrowth of candida, or yeast, your friend can help her body get back in balance by taking probiotic supplements, which balance the flora in the digestive tract. She can also try the over-the-counter creams used for external relief of vaginal yeast infections. (Not the kind you put inside.) Your friend may have to buy a package of Monistat, and then just use the external cream.
The homeopathic borax remedy mentioned by Sundance is worth trying; some women also get relief by taking a lukewarm bath and adding Epsom salts to the water. Your friend should also talk to her doctor and explain the situation, because there are topical antifungal creams for vaginal sores that are available only by prescription.
Stay Connected With Caring.com
Get news & tips via e-mail